Alert archive / Puerto Rico / Flash Flood Watches in 2008
Flash Flood Watch 11, NWS JSJ
NWS JSJ issued this flash flood watch at Sep 23, 2008, 7:16 PM CDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2008, 7:16 PM CDT (00:16 UTC)
- Expired
- Sep 25, 2008, 3:00 AM CDT
- In force
- 32 hr
- Issued by
- NWS JSJ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 3:33 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 23, 3:33 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
433 PM AST TUE SEP 23 2008
.DISCUSSION...AFTER ANOTHER IN THE SERIES OF VORT LOBES AND CNVTV
BANDS ROTATED NE AND ACROSS THE SE CARIB WATERS AND THROUGH THE
VIRGIN ISLANDS THIS MORNING...DRIER LLVL AIR AND TRANQUIL WEATHER
HAS PREVAILED ACROSS THE LOCAL AREA THIS AFTERNOON. SOME BREAKS IN
SUNSHINE WERE SEEN BUT JUST A FEW VERY WEAK SHOWERS DEVELOPED
ACROSS THE NE INTERIOR AND MOVED N. DRIER LLVL AIR OCCURRING OUT
AHEAD OF A STRONGLY POSITIVE TILTED TROUGH THAT HAS MOVED ACROSS
THE LESSER ANTILLES TODAY...LIMITING AVAILABLE LLVL MOISTURE
ACROSS THE E HALF OF THE FORECAST AREA. HOWEVER THIS
AFTERNOON...STLT IMAGERY SUGGESTS THAT THE TROPICAL
DISTURBANCE/LOW NOW ACROSS ERN HISPANIOLA AND INTO THE CENTRAL
CARIB CONTINUES TO ATTEMPT TO REORGANIZE...WITH A NEW LOW TO MID
LEVEL CENTER SEEMING TO BE ORGANIZING ACROSS THE CARIB WATERS S OF
SANTO DOMINGO. THIS SYSTEM MAY FINALLY BEGIN THE N MOTION TONIGHT
AND WEDNESDAY THAT HAS BEEN FORECAST BY THE MODELS FOR THE PAST
COUPLE OF DAYS. A VERY BROAD BAND OF DEEP CNVTN CIRCULATING IN THE
SE QUAD OF THIS BROAD LOW PRESSURE HAS SHIFTED NE AND INTO THE
MONA PASSAGE...AND IS MOVING UPON THE W AND SW COASTS OF PUERTO
RICO ATTM. THIS BROAD BAND OF CNVTN IS EXPECTED TO CONTINUE WITH
THIS NE MOTION AND SPREAD PRECIP ACROSS MUCH OF THE ISLAND THIS
EVENING. AS THE TROPICAL LOW TO OUR W CONTINUES THIS
REORGANIZATION PROCESS AND SLOWLY BEGINS TO LIFT N...A CONTINUED S
TO SSW LLVL FLOW MAY PRODUCE ADDITIONAL BROAD CNVTV BANDS MOVING
FROM THE CARIB WATERS...ACROSS THE MONA PASSAGE...AND INTO W AND
SW...AND POSSIBLY FARTHER NE...ACROSS PUERTO RICO. HOWEVER...DUE
TO THE QUASISTATIONARY MID LEVEL CIRCULATION...THESE BANDS MAY
MOVE INTO PUERTO RICO...AND RAMAIN STATIONARY S TO N...ALLOWING
FOR TRAINING CELLS...AND HIGH PRECIP ACCUMULATIONS. ALTHOUGH IT
LOOKED AS THOUGH THIS EVENT MAY BE ENDING FOR THE LOCAL
AREA...ADDITIONAL RAINFALL APPEARS LIKELY FOR AT LEAST WESTERN
SECTIONS OF THE AREA DURING THE NEXT 12 TO 18 HOURS. AGAIN...ALL
THIS WILL BE DETERMINED BY THE TRAJECTORY OF THE TROPICAL LOW TO
OUR W. INTERESTS ACROSS THE W HALF OF PUERTO RICO SHOULD KEEP
ALERT TO THIS ONGOING EVENT.
IMPROVED WEATHER IS EXPECTED BY THURSDAY...AS THE TROPICAL LOW IS
FORECAST TO LIFT IN A GENERAL N TO NNW MOTION ACROSS THE SW ATLC.
HOWEVER LLVL TROPICAL MOISTURE WILL REMAIN ACROSS THE REGION FOR
THE NEXT SEVERAL DAYS TO ALLOW FOR AT LEAST AFTERNOON SHOWERS AND
THUNDERSTORMS.
&&
.AVIATION...VFR CONDITIONS AT ALL SITES FROM TJSJ EASTWARD THROUGH
22Z...WITH THEN POSSIBLE SHORT LIVED MVFR CONDS POSBL IN RA AND
ISOLD RW THROUGH 06Z. ACROSS TJBQ...TJPS...AND TJMZ...MVFR CONDS
WILL PREVAIL THROUGH 06Z IN OVERCAST MID LEVEL DECKS AND
PREVAILING RA. PERIODS OF IFR CONDS IN RW/TRW...WITH POTENTIAL
FOR STRONG WIND GUSTS AND BRIEF LIFR CIGS AND VSBYS IN TRW+.
&&
.MARINE...SE TO S FLOW OF AROUND 20 KNOTS IS LIKELY TO PERSIST IN
THE MONA PASSAGE AND ADJACENT WATERS...WITH SEAS 6 TO 7 FT...WITH
WIND AND SEAS LOWER ELSEWHERE AS WEAK HIGH HAS ATTEMPTED TO NUDGE
INTO THE AREA FROM THE E TODAY. WIND AND SEAS WILL BEGIN TO RETURN
TO MORE TYPICAL CONDITIONS LATER IN THE WEEK...WHEN THIS TROPICAL
LOW FINALLY EXITS THE REGION. INTENSE TSTORMS AND SQUALLS ARRIVING
FROM THE S AND SW WILL AFFECT W PORTIONS OF THE AREA THROUGH
WEDNESDAY MORNING...AND COULD PRODUCE GALE FORCE WIND GUSTS.
&&
.HYDROLOGY...LOCAL SOILS REMAIN SATURATED AND HEAVY EVERYWHERE
...EXCEPT ACROSS NW PR...WHERE RAINFALL HAS JUST BEGUN TO AFFECT.
ALL LOCAL RIVER AND STREAM SYSTEMS REMAIN HIGH...WITH SOUTHEAST
COASTAL RIVERS STILL OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL
WILL CAUSE FLOODING AND MUDSLIDES...WITH W...SW PR...AND THE
SOUTHERN SLOPES MOST SUSCEPTIBLE FOR VERY HEAVY PRECIP THIS EVENING
AND TONIGHT. FLASH FLOOD POTENTIAL REMAINS HIGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 87 77 90 / 60 60 10 40
STT 78 83 78 87 / 60 50 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR CENTRAL
INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
INTERIOR.
VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
99/70/Hazardous weather outlook, Sep 23, 5:31 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 631 AM AST TUE SEP 23 2008 AMZ710>750-PRZ001>013-241045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG TROPICAL WAVE LOCATED WEST OF THE LOCAL AREA...WILL CONTINUE TO BRING PERIODS OF MODERATE RAINFALL TO MUCH OF PUERTO RICO TODAY. ADDITIONAL 3 TO 5 INCHES OF RAINFALL WILL BE POSSIBLE TODAY. WIDESPREAD FLOODING IS POSSIBLE...AND IS EXPECTED TO PERSIST THROUGHOUT THE DAY...WITH THE POSSIBILITY OF LANDSLIDES IN AREAS OF STEEP TERRAIN. IN ADDITION...ROUGH MARINE CONDITIONS ARE EXPECTED ACROSS THE LOCAL COASTAL WATERS TODAY. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL PUERTO RICO THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DUE TO VERY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY LEAD TO FLOODING ACROSS PUERTO RICO...WITH LANDSLIDES POSSIBLE IN AREAS OF STEEP TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING AND RAINFALL TOTALS APPRECIATED TODAY. AMZ720-730-VIZ001-002-241045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG TROPICAL WAVE LOCATED WEST OF THE LOCAL AREA...WILL CONTINUE TO BRING PERIODS OF MODERATE TO HEAVY RAINFALL TO SECTIONS OF THE U.S. VIRGIN ISLANDS TODAY. .THERE IS A HIGH POTENTIAL FOR FLOODING ACROSS THE LOCAL ISLANDS TODAY IN ADDITION TO THE POSSIBILITY FOR LANDSLIDES IN AREAS OF STEEP TERRAIN....THEREFORE..A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DUE TO ALREADY SATURATED SOILS...THERE IS A HIGH POTENTIAL FOR FLOODING ACROSS THE LOCAL ISLANDS TODAY IN ADDITION TO THE POSSIBILITY FOR LANDSLIDES IN AREAS OF STEEP TERRAIN. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Sep 23, 3:34 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 434 PM AST TUE SEP 23 2008 PRZ007-009>011-232130- SABANA GRANDE PR- SAN GERMAN PR- YAUCO PR- GUAYANILLA PR- GUANICA PR- PONCE PR- PENUELAS PR-LAJAS PR- 434 PM AST TUE SEP 23 2008 ...HEAVY RAINBANDS MOVING INTO SOUTHWEST PUERTO RICO...AGAIN... AT 4:30 PM AST...NWS DOPPLER RADAR SHOWED ANOTHER VERY LARGE BAND OF SHOWERS AND THUNDERSTORMS MOVING FROM THE CARIBBEAN COASTAL WATERS...NORTH AND NORTHEASTWARD...AND INTO WEST AND SOUTHWEST SECTIONS OF PUERTO RICO. THERE IS THE POTENTIAL FOR THIS LARGE BAND OF RAIN TO AFFECT SOUTHWEST SECTIONS OF PUERTO RICO FOR THE NEXT FEW HOURS. HEAVY RAINFALL ACROSS THIS AREA WILL QUICKLY INDUCE FLASH FLOODING AND MUDSLIDES. RESIDENTS ACROSS THIS AREA REMAIN ALERT THIS EVENING.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 23, 7:15 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 23, 7:59 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Sep 24, 10:04 AM CDT | Small Craft Advisory | JSJ | 13 hr | |
| Sep 24, 10:53 AM CDT | Special Marine Warning | JSJ | 112 min | |
| Sep 24, 1:12 PM CDT | Special Marine Warning | JSJ | 108 min | |
| Sep 24, 1:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 24, 3:04 PM CDT | Special Marine Warning | JSJ | 116 min | |
| Sep 24, 3:33 PM CDT | Flash Flood Warning | JSJ | 117 min | |
| Sep 24, 4:16 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 5:06 PM CDT | Special Marine Warning | JSJ | 114 min | |
| Sep 24, 5:27 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 6:29 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 23, 10:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Watches in Puerto Rico, 2008Flash Flood Watches in U.S. Virgin Islands, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.